Thursday, September 16, 2010

This Body Had Different Plans

Pretty hot, huh?

This is a photo my doctor asked me to take for her yesterday (after Benadryl, so multiply it by 10). I'm sad to say that I'm having a delayed and severe allergic reaction Remicade, one of the rare albeit possible risks. The quality of the rash is bizarre; it's so strange that my rheumatologist said "she's never seen it before". That's always comforting to hear, right? It most closely resembles whip marks - raised, red and long welts all over my back, sides, stomach, scalp, ears, you name it.

Here's a little fun fact about Remicade: "[Remicade] is an artificial antibody. It was originally developed in mice, as a mouse antibody. Because humans have immune reactions to mouse proteins, it was later developed into a human (humanized) antibody."
According to my rheumatologist, some bodies just can't handle that mouse stuff. Ironically, my dad's nickname for me is "Maya Mouse." If you are on Remicade or are considering starting it, my intention is not to scare you off. Of course, every body is different, but it didn't feel right to hide this medical event in my life.
I've never had an allergic reaction, so it was pretty scary and further amplified by being alone in my apartment. Somewhere throughout the night - in a Benadryl-induced stupor - I had a little chat with myself. It went a little something like this: God Damnit! You stupid body. I get it. I get the damn point... you don't want this, so what do you want? Can't you see I'm scared?! Please just relax. We'll look for other options. 

In the morning light, I more fully understand the implications. I e-mailed my doctor at 1:00am and she wrote back within 5 minutes (how's that for a winning doc?). At the moment, we're in agreement that it would be foolish to proceed with Remicade. I so wish I could have given it a real shot. Looking for other options means strength and faith and patience and these are qualities I need to actively fight for. I guess no one said this would be an easy ride, but I could really use a break.

Any prayers, healthy thoughts,  healing wishes or good vibes would be more than welcomed! Thanks for reading and being behind me through this ever-changing journey.

Love,
Maya

12 comments:

  1. Oh, Maya. That's really rough. It's always hard when the drug you're hoping will work for you ends up giving you bad side effects. I know you'll find something that helps. (((gentle hugs)))

    ReplyDelete
  2. Thanks so much for your support and gentle hugs, Nessie. And thank you for understanding the emotional effects of this...I'm allowing myself today to grieve, but then it's on to the next option. Hugs right back <3

    ReplyDelete
  3. Maya - gentle hugs to you. It sucks when you think something will "do it" for you and you either get side effects or it doesn't make you feel better (been thru THAT one).

    Also thanks for your comment on my blog and I'll be glad for another reader that finds some kind of comfort in what I write.

    ReplyDelete
  4. Gerri, thanks so much :) It does suck and I'm sorry you know the feeling. I have to keep the faith that I'll find something that works. I'm glad to have connected! Your blog is great

    ReplyDelete
  5. I'm sorry to hear about your allergic reaction to Remicade, but you've definitely got the right attitude moving forward: keep looking for other options. And yes, allowing ourselves to grieve after these setback is a must...but then we keep on moving forward. Thanks for sharing your experiences.

    ReplyDelete
  6. it wasn't your miracle, but you will find yours... xoxo

    ReplyDelete
  7. That IS some great doctor! (Or a porno addict up late at night) (sorry) Bad rash there, glad you could just stop and let it leave. I hear my body loud and clear like that too.

    ReplyDelete
  8. RA Guy: Thanks for the support :) I've just gotta turn into "AS Girl" and fight the good fight like you. Thanks very much for your comment and for your writing

    Betsy: You're right and thank you for helping me to see that <3

    Diane: Ha, didn't think of that option. But yes, she is a gem of a doctor. Thanks so much for the support as well!

    ReplyDelete
  9. maya, i'm sorry you had to go through this. i've had those same moments with my body where i just feel helpless and i ask what the heck it wants me to do. it's a sign that we recognize that our body is talking to us through disease and symptoms. i know how frustrating it is to find a medication that works. i had some pretty bad allergic reactions in the past too. i hope everything works out and you get back on track soon! let me know if you ever want to talk.

    xo, robin

    ReplyDelete
  10. oh,man, i'm so sorry it didn't work out for you. i hope you and our awesome doc can find something even better. xoxo

    ReplyDelete
  11. Robin: Although I wish you didn't have to understand through your own experiences, I so appreciate your candidness as always. It helps to know that people as great as you have been here and have gotten through to the other side. I know that you understand that it's not just the physical effects that are consuming, but it's very much the emotional ones too. I'll have to take your most recent post about self-care to heart in these coming weeks :)

    Jodi: You're right. She is our awesome doc (love that we share her) and I just have to keep trusting in her and in myself. Thanks for the constant support xoxo

    ReplyDelete
  12. Have you looked into Humira? It is a humanized version of remicade.

    ReplyDelete